Call or Text Us! 541-640-5354
Hearing Aids by Tricia Leagjeld - Redmond, OR

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and your ears are ringing. They were okay yesterday so that’s odd. So you start thinking about likely causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But your head was aching yesterday, and you did take some aspirin before bed.

Could the aspirin be the trigger?

You’re thinking to yourself “perhaps it’s the aspirin”. And you recall, somewhere in the deeper recesses of your mind, hearing that certain medicines were linked to reports of tinnitus. Could aspirin be one of those medications? And does that mean you should quit taking aspirin?

What’s The Connection Between Tinnitus And Medications?

The long standing rumor has associated tinnitus symptoms with numerous medications. But what is the truth behind these rumors?

The common thought is that tinnitus is widely viewed as a side effect of a broad range of medications. The reality is that there are a few types of medications that can cause tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some hypotheses:

  • Many medicines can affect your blood pressure, which also can affect tinnitus.
  • Tinnitus is a relatively common affliction. Chronic tinnitus is a problem for as many as 20 million people. When that many people deal with symptoms, it’s unavoidable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can start right around the same time as medication is used. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • Beginning a new medication can be stressful. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication causing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.

What Medicines Are Connected to Tinnitus

There is a scientifically proven connection between tinnitus and a few medications.

The Link Between Powerful Antibiotics And Tinnitus

There are some antibiotics that have ototoxic (ear damaging) properties. These strong antibiotics are usually only used in special cases and are known as aminoglycosides. High doses are known to cause damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.

Blood Pressure Medication

Diuretics are frequently prescribed for individuals who have hypertension (high blood pressure). When the dosage is substantially higher than usual, some diuretics will trigger tinnitus.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin might have been what triggered your tinnitus. But the thing is: It still depends on dosage. Typically, high dosages are the significant problem. The dosages you would take for a headache or to treat heart disease aren’t usually big enough to cause tinnitus. But when you stop taking high doses of aspirin, luckily, the ringing tends to recede.

Consult Your Doctor

Tinnitus might be able to be caused by a couple of other uncommon medications. And there are also some unusual medication combinations and interactions that could produce tinnitus-like symptoms. That’s the reason why your best option is going to be talking about any medication worries you might have with your doctor or pharmacist.

You should also get checked if you start noticing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.